Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Tucson, AZ

August 6, 2018Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2018, 4:42 PM MST for Graham County, Greenlee County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 4:42 PM MST (23:42 UTC)
Expired
Aug 6, 2018, 5:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 162 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS55 KTWC 062342
SVRTWC
AZC009-011-070030-
/O.NEW.KTWC.SV.W.0055.180806T2342Z-180807T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
442 PM MST MON AUG 6 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Eastern Graham County in southeastern Arizona...
  Southeastern Greenlee County in southeastern Arizona...

* Until 530 PM MST.

* At 440 PM MST, a severe thunderstorm was located near Franklin and 
  Duncan, moving south at 5 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Duncan and Franklin. 

This includes the following highways...
 Route 70 between mile markers 369 and 385.
 Route 75 between mile markers 379 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 10925 3285 10925 3283 10904 3259 10905
TIME...MOT...LOC 2340Z 005DEG 4KT 3278 10916 

HAIL...1.00IN
WIND...70MPH
 
$$

Meyer
2 follow-up statements
746 
WWUS55 KTWC 070014
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
514 PM MST MON AUG 6 2018

AZC009-011-070030-
/O.CON.KTWC.SV.W.0055.000000T0000Z-180807T0030Z/
Graham-Greenlee-
514 PM MST MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR EASTERN GRAHAM AND SOUTHEASTERN GREENLEE COUNTIES...

At 512 PM MST, a severe thunderstorm was located just west of Duncan 
and Franklin, moving south at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Duncan and Franklin. 

This includes the following highways...
 Route 70 between mile markers 369 and 385.
 Route 75 between mile markers 379 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 10925 3285 10925 3283 10904 3259 10905
TIME...MOT...LOC 0012Z 011DEG 6KT 3270 10919 

HAIL...0.88IN
WIND...60MPH
 
$$

Meyer
545 
WWUS55 KTWC 070029
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
529 PM MST MON AUG 6 2018

AZC009-011-070037-
/O.EXP.KTWC.SV.W.0055.000000T0000Z-180807T0030Z/
Graham-Greenlee-
529 PM MST MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM AND
SOUTHEASTERN GREENLEE COUNTIES WILL EXPIRE AT 530 PM MST...
                
The storm near and west of Duncan has weakened below severe limits.
Therefore, the warning will be allowed to expire.

LAT...LON 3253 10925 3285 10925 3283 10904 3259 10905
TIME...MOT...LOC 0027Z 005DEG 4KT 3269 10919 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Mon Aug 6 2018

.SYNOPSIS...Record or near record temperatures this afternoon
with isolated to scattered thunderstorms this evening, mainly east
to southeast of Tucson. Ample moisture and a favorable flow regime
will then provide scattered thunderstorms Tuesday into next weekend.
Temperatures will also moderate closer to seasonal normals by
midweek and continue into the weekend.

&&

.DISCUSSION...The upper weather pattern is defined by an elongated
WSW-ENE oriented high centered over the central Arizona/New Mexico
border, and an inverted trough making its way into Chihuahua
(northern) Mexico and two tropical systems in the Eastern Pacific,
John(15.1N/107.3W) and Ileana(15.7N/101.2W).

The elongated upper high across Southeast Arizona has been
responsible for yet another hot day of record to near near record
high temperatures. With a few more degrees of heating possible this
afternoon, KTUS has already hit 108 degrees as of 2 PM MST. This is
one degree away from the record of 109 degrees set back in 1995. A
table of record high temperatures for the date can be found in the
Climate section of the forecast discussion. In any event, an
Excessive Heat Warning remains in effect today for the lower
elevations northwest of a Safford-Tucson-Sells line.

The 06/12Z KTWC upper-air sounding showed a very warm layer between
500mb-300mb associated with the stacking of upper highs. This layer
has kept somewhat of a lid on storm development early this afternoon
across the forecast area with the exception of a few storms in
Northern Greenlee county. As the inverted trough in Chihuahua
continues to near, the upper high centers at 500mb and 300mb both
will begin to shift. The 06/12Z GFS indicates the 300mb high center
will begin to erode this afternoon, with two distinct high centers
developing over northern TX and the northern Baja. At 500mb, the
upper high center will shift toward the WSW. As this happens, the
warm layer aloft will cool, allowing storms to expand in coverage
late this afternoon and this evening in areas mainly to the east of
Tucson. These storms will generally be weak in nature. However, the
dry lower-levels of the atmosphere along the Arizona/New Mexico
border (surface dewpoints in the upper 40s to mid 50s) will increase
the potential for strong thunderstorm outflow winds to develop late
this afternoon.

Otherwise, conditions are falling into place for an active week
across SE Arizona. The inverted trough in northern Mexico will track
along the southern periphery of the upper high the next few days.
This will help initiate a surge of moisture as early as
tonight/Tuesday morning up the Gulf of California, with additional
moisture spilling into southern Arizona from Sonora Mexico Tuesday
night on the backside of this feature. The 06/12Z GFS indicated
precipitable water values nearly 2 inches pushing into the lower
deserts Wednesday afternoon. This moisture will then be reinforced
the second half of the week with deeper moisture associated tropical
systems John and Ileana as these systems move NW off the west coast
of Mexico/Baja. This will allow the upper high to move into the
Great Basin, resulting in a more favorable pattern for rainfall
across our CWA. Given this pattern and the deep moisture in place,
storms could persist through the overnight hours. This will
generally increase the impact of heavy rainfall across the area,
resulting in possible flash flooding concerns.

&&

.AVIATION...Valid through 08/00Z.
Isolated to scattered TSRA/SHRA mainly east to south of KTUS will
develop this afternoon and evening, decreasing in coverage after
sunset. Cloud bases are generally 10k-15k ft AGL. Surface winds
WLY/NWLY 8-12 kts with the occasional higher gust, decreasing light
and variable during the evening. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms expand in
coverage by the middle of the week as a surge of moisture
overspreads the region. Afternoon and evening thunderstorms continue
to develop into the weekend. Gusty and erratic winds accompany these
storms, with otherwise terrain driven winds less than 15 mph.

&&

.CLIMATE...Here is a table of forecast high temperatures for today,
and record high temperatures with year of occurrence for several
locales across southeast Arizona:

                             Monday, August 6
                          Forecast  Record/Year
TUCSON INTL AIRPORT          109      109/1995
BISBEE-DOUGLAS AIRPORT        99      100/1995
AJO                          111      111/2009
KITT PEAK                     91       90/1994
ORGAN PIPE CACTUS            109      113/1995
PICACHO PEAK                 110      113/1995
SAFFORD AG STATION           107      108/1995
SIERRA VISTA FD               97      100/1995
TOMBSTONE                     99      103/1995
WILLCOX                      102      103/1905

&&

.TWC WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM
MST this evening for AZZ501-502-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 6, 3:34 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST MON AUG 6 2018

AZZ509-510-062315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
334 PM MST MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE COUNTY UNTIL
415 PM MST...

At 331 PM MST, Doppler radar was tracking an area of strong to
severe thunderstorms just over the border in New Mexico, about 15
miles east and northeast of Clifton. Outflow from the storms is
moving southwest at 20 mph with individual storm movement about 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clifton, Morenci, Duncan, Franklin and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3262 10908 3303 10945 3317 10910 3311 10904
      3275 10904
TIME...MOT...LOC 2231Z 052DEG 16KT 3306 10911

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:11 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 5, 6:11 PM MSTSpecial Weather StatementTWC49 min
Aug 5, 6:40 PM MSTDust Storm AdvisoryTWCCochise41 min
Aug 6, 3:34 PM MSTSpecial Weather StatementTWCGreenlee41 min
Aug 6, 3:41 PM MSTSevere Thunderstorm WarningTWCGreenlee64 min
Aug 6, 4:02 PM MSTAreal Flood AdvisoryTWCGreenlee88 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.